I was prescribed Amoxicillin Clavulanate, along with Medrol, for a bacterial sinus infection. I took the Amox-Clav for 6 days before I noticed hives appearing on my body. I am now covered with welts and hives, and also have swelling. My body has been reacting for almost three days now, and I haven’t seen any relief yet. I was given a corticosteroid shot two days ago, and I have been taking Benadryl every 4 hours. How long can I expect the hives, swelling, and itching to continue? It seems to come in waves, and it doesn’t take much to aggravate it.
Based on your symptoms, it sounds as though you may be experiencing a condition called a drug exanthem. You should discuss your symptoms and potential strategies for diagnosing and managing symptoms with your allergist.
Exanthems often occur several days into a course of an antibiotic. Skin symptoms can last for days to even a few weeks (or, rarely, even longer). Treatment includes high-dose antihistamines. It may require up to 4 times the usual dose of antihistamines used for allergic rhinitis to treat a reaction like the one you are describing.
Long-term use of systemic steroids can have significant side effects, and should be avoided. In general, oral steroids are preferred over shots.
Your allergist will likely recommend a non-sedating antihistamine (rather than the Benadryl, which will make you very sleepy). If that doesn’t work, a more potent antihistamine such as doxepin may be necessary.
Your allergist may recommend testing for penicillin allergy before you take an antibiotic related to amoxicillin or penicillin in the future.